Texas, 2012Hail and Damaging Winds in Texas, March 29, 2012
March 29, 2012 · NWS CRP · 12 events in 3 counties and zones
An upper level disturbance over Mexico combined with an unstable air mass over the South Texas to provide a couple of areas of severe thunderstorms on March 29th. Severe thunderstorms developed over the Coastal Bend along the sea-breeze boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance over Mexico combined with an unstable air mass over the South Texas to provide a couple of areas of severe thunderstorms on March 29th. Severe thunderstorms developed over the Coastal Bend along the sea-breeze boundary. More severe thunderstorms occurred around the city of Laredo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 29, 2:33 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 29, 2:33 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
333 PM CDT THU MAR 29 2012
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...ATMOSPHERE WAS PRETTY
WORKED OVER TODAY FROM LAST NIGHT/S CONVECTION WITH REMNANT MCV
NOTED ACROSS HGX CWA. LOW CLOUD DECK HAS BEEN SLOW TO MIX OUT
ACROSS BRUSH COUNTRY...BUT IS FINALLY STARTING TO DO SO AND ALL IN
ALL ATMOSPHERE IS GRADUALLY BECOMING MORE UNSTABLE AGAIN. PATTERN
LOOKS MORE LIKE MAY THAN MARCH WITH VORT MAXES TRAVERSING ACROSS
SOUTH TX IN THE MID LEVEL FLOW PRODUCING CONTINUING CHANCES OF
SHOWERS AND THUNDERSTORMS. OVER THE PAST HOUR CONVECTION HAS BEEN
TRYING TO FIRE ALONG THE SEABREEZE AS IT MOVES INLAND. THE
COMBINATION OF AN INCREASINGLY UNSTABLE AIRMASS AND AN AXIS OF
HIGHER PWATS DRAPED FROM SW TO NE ACROSS THE COASTAL PLAINS SHOULD
ALLOW ADDITIONAL CONVECTION TO DEVELOP ALONG THE SEABREEZE THROUGH
EARLY EVENING. ATTENTION THEN TURNS TO THE WEST WHERE CONVECTION
IS CURRENTLY DEVELOPING ACROSS HIGHER TERRAIN OF OLD MEX. HIRES
MODELS PROVIDE A VARIETY OF OUTPUT WITH 4KM WRF DEVELOPING
SIGNIFICANT CONVECTION ACROSS MUCH OF S TX THIS EVENING WHILE HRRR
IS MORE OF THE ISOLATED VARIETY. HRRR INITIALIZED MUCH BETTER THAN
4KM WRF SO HAVE LEANED MORE TOWARDS ITS OUTPUT FOR TONIGHT.
TRIMMED POPS SOME FOR TONIGHT OUT WEST BUT NOT AS DRY AS HRRR
GIVEN UNCERTAINTY. ANY STORMS THAT DEVELOP MAY BRIEFLY PULSE TO
STRONG/SEVERE LEVELS BUT WIDESPREAD SEVERE WX IS NOT CURRENTLY
ANTICIPATED. TOMORROW S TX IS PROG TO BE IN BETWEEN VORT MAXES AND
SHOULD GENERALLY BE DRY ASIDE FROM ISOLATED CONVECTION DEVELOPING
FROM DAYTIME MIXING AND INTERACTIONS WITH THE SEABREEZE. STRONGER
VORT MAX PROG TO APPROACH AREA FRI NIGHT WITH GOOD
PVA...INSTABILITY...AND MOISTURE TO EXIST FOR MCS FEATURE TO
POSSIBLY DEVELOP ALONG RIO GRANDE AND MOVE WEST THROUGH THE NIGHT.
STRONG WINDS AND HAIL MAY OCCUR IF MCS DEVELOPS BUT FINER DETAILS
TO COME IN FUTURE FORECASTS. TEMPS THROUGH THE SHORT TERM PERIOD
WILL BE DEPENDENT ON IF THEY BECOME RAIN COOLED AND HOW MUCH CLOUD
COVER DEVELOPS FROM CONVECTION. FOR NOW HAVE GONE GENERALLY WITH A
MOS BLEND.
&&
.LONG TERM (SATURDAY THROUGH THURSDAY)...EXPECT NOCTURNAL MCS TO BE
MOVING OUT OF THE FORECAST AREA BY THE START OF THE EXTENDED PERIOD.
HAVE ADDED 20 POPS TO THE FAR EAST TO ACCOUNT FOR TIMING OF THE
CONVECTION POSSIBLY LASTING INTO THE SATURDAY MORNING TIME PERIOD.
EXPECT TIMING WILL BE SIMILAR TO THE CONVECTION THE PAST TWO NIGHTS.
BY SATURDAY NIGHT LOOKS LIKE ALTHOUGH THUNDERSTORMS OVER THE SIERRA
MADRE ARE POSSIBLE...THE MOVEMENT SHOULD BE QUITE DIFFERENT THAN
OTHER NIGHTS HAVE BEEN AND WILL BE. CORFIDI VECTORS AND THICKNESS
CONTOURS WOULD INDICATE AN ALMOST DUE SOUTH MOVEMENT SO HAVE OPTED
TO TAKE PRECIP WORDING OUT OF THE FORECAST FOR SATURDAY NIGHT. COLD
FRONT STILL ON TRACK FOR MONDAY...WITH RATHER IMPRESSIVE MODEL
AGREEMENT FOR FOUR DAYS OUT. TIMING IS CLOSER TO THE SLOWER ECMWF
FROM YDAY RUNS AND HAVE STUCK MAINLY WITH THE ECMWF FOR THE FORECAST
THIS AFTERNOON. PRECIP CHANCES DO NOT LOOK GREAT AT THIS TIME...WITH
SLIGHT CHANCES IN THE EAST. BEHIND THE FRONT LOOK FOR A MODEST COOL
DOWN OF 5 TO 10 DEGREES FOR THE NEXT FEW DAYS WITH DRIER CONDITIONS
AND MOSTLY CLEAR SKIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 67 86 68 86 68 / 20 20 30 20 10
VICTORIA 67 84 67 84 68 / 30 20 20 20 10
LAREDO 68 92 69 93 69 / 40 20 50 10 10
ALICE 68 89 66 89 68 / 30 20 40 10 10
ROCKPORT 69 82 69 80 70 / 20 20 20 20 10
COTULLA 67 86 65 88 67 / 40 20 50 10 10
KINGSVILLE 68 87 68 88 67 / 30 20 30 20 10
NAVY CORPUS 71 81 68 82 69 / 20 20 20 20 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
SHORT TERM...HART/79
LONG TERM...ZABEL/83
Hazardous weather outlook, Mar 29, 4:47 AM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
547 AM CDT THU MAR 29 2012
GMZ230-235-250-255-270-275-TXZ229>234-239>247-301100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
547 AM CDT THU MAR 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL PERSIST OVER THE SOUTHERN
COASTAL BEND DURING EARLY MORNING HOURS. ONE OR TWO STORMS MAY
BECOME STRONG WITH WIND GUSTS TO 45 MPH AND SMALL HAIL.
SCATTERED THUNDERSTORM ACTIVITY MAY FLAIR UP AGAIN THIS EVENING
OVER THE RIO GRANDE PLAINS AND THEN MAY PUSH INTO THE BRUSH
COUNTRY LATER IN THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTH TEXAS
FRIDAY...AND MAINLY ACROSS THE BRUSH COUNTRY SATURDAY NIGHT. CLOUD
TO GROUND LIGHTNING STRIKES CAN BE EXPECTED. SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SCC/TB
In the hours before
Special weather statement, Mar 29, 9:37 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
ISSUED BY NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1037 AM CDT THU MAR 29 2012
TXZ234-243-245>247-291615-
ARANSAS-CALHOUN-NUECES-REFUGIO-VICTORIA-
1037 AM CDT THU MAR 29 2012
...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...CALHOUN...NUECES...
REFUGIO AND VICTORIA COUNTIES...
AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MCFADDIN TO 11 MILES
NORTH OF HOLIDAY BEACH TO ROCKPORT...OR ALONG A LINE EXTENDING FROM
10 MILES SOUTHWEST OF PLACEDO TO 11 MILES NORTH OF HOLIDAY BEACH TO
ROCKPORT...MOVING EAST AT 15 MPH.
THESE STORMS WILL BE NEAR...
TIVOLI BY 1050 AM CDT.
BLOOMINGTON BY 1055 AM CDT.
5 MILES SOUTH OF PLACEDO BY 1110 AM CDT.
LONG MOTT BY 1115 AM CDT.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Special weather statement, Mar 29, 10:35 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
ISSUED BY NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1135 AM CDT THU MAR 29 2012
TXZ234-245>247-291730-
ARANSAS-CALHOUN-REFUGIO-VICTORIA-
1135 AM CDT THU MAR 29 2012
...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...CALHOUN...REFUGIO
AND VICTORIA COUNTIES...
AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KAMAY TO LONG MOTT
TO 13 MILES SOUTH OF SEADRIFT...OR ALONG A LINE EXTENDING FROM
PLACEDO TO LONG MOTT TO 13 MILES SOUTH OF SEADRIFT...MOVING EAST AT
15 MPH.
THESE STORMS WILL BE NEAR...
SEADRIFT BY 1145 AM CDT.
PORT LAVACA BY 1205 PM CDT.
POINT COMFORT BY 1220 PM CDT.
MAGNOLIA BEACH BY 1225 PM CDT.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
Local storm report, Mar 29, 3:04 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
404 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL 2 NW CORPUS CHRISTI 27.79N 97.52W
03/29/2012 E0.75 INCH NUECES TX TRAINED SPOTTER
&&
HARTHail, Nueces
- When
- March 29, 3:23 PM CST
- Where
- Nueces County, 1.4 mi WNW of Skunk Hill
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 27.830, -97.550
Public reported quarter sized hail at the Stripes Convenience Store near Interstate 37.
Thunderstorm Wind, Nueces
- When
- March 29, 4:02 PM CST
- Where
- Nueces County, 2.41 mi NNW of Rabb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 27.830, -97.770
Wind gusts to 60 mph west of Robstown near County Road 83 and Highway 44.
Hail, Nueces
- When
- March 29, 4:02 PM CST
- Where
- Nueces County, 1.06 mi ENE of Robstown
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 27.785, -97.654
Public reported quarter sized hail at the intersection of Highway 44 and 77 in Robstown.
Hail, Nueces
- When
- March 29, 4:10 PM CST
- Where
- Nueces County, 1.24 mi ENE of Robstown
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 27.788, -97.652
Quarter sized hail occurred just west of the Fairgrounds.
Hail, Nueces
- When
- March 29, 4:12 PM CST
- Where
- Nueces County, 1.38 mi N of Robstown Co Arpt
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 27.800, -97.680
Public reported golf ball sized hail just west of Robstown.
Thunderstorm Wind, Nueces
- When
- March 29, 4:13 PM CST
- Where
- Nueces County, 1.22 mi E of Rabb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 27.800, -97.730
Telephone pole snapped at County Road 79 and Old Robstown Road.
Hail, Bee
- When
- March 29, 5:22 PM CST
- Where
- Bee County, 0.4 mi SW of Beeville
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.396, -97.755
Pea to quarter sized hail occurred in the city of Beeville.
Hail, Bee
- When
- March 29, 5:29 PM CST
- Where
- Bee County, 1.51 mi NNE of Beeville
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 28.420, -97.740
Spotter reported quarter sized hail in the northeast side of the city of Beeville.
Hail, Webb
- When
- March 29, 8:17 PM CST
- Where
- Webb County, 2.29 mi WNW of Laredo
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 27.567, -99.502
Quarter sized hail was reported near the intersection of Del Mar Boulevard and Interstate 35.
Hail, Webb
- When
- March 29, 8:23 PM CST
- Where
- Webb County, 1.62 mi NNW of Laredo
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 27.572, -99.480
A spotter reported quarter sized hail at the intersection of Lindenwood and Del Mar.
Hail, Webb
- When
- March 29, 8:30 PM CST
- Where
- Webb County, 4.77 mi SSW of Laredo Link Arpt
- Measured
- 1.25 in hail
- Property damage
- $25,000
- Reported by
- CoCoRaHS
- Coordinates
- 27.365, -99.496
Half dollar sized hail occurred in the western part of the community of Rio Bravo.
Hail, Webb
- When
- March 29, 8:40 PM CST
- Where
- Webb County, 2.41 mi SSE of Laredo Afb
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 27.500, -99.450
Quarter sized hail reported at the intersection of Highway 359 and Loop 20 on the southeast side of Laredo.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, March 29 to 30, 2012$208 million · EF0 · 9 events
- Hail and Damaging Winds in Kansas, March 29, 20122.5 in hail · 30 events
- Hail and Damaging Wind in Missouri, March 29, 20121.75 in hail · 18 events
- Hail in Nebraska, March 29, 20122.5 in hail · 17 events
- Hail and Lightning Strike in Oklahoma, March 29, 2012$10,000 · 4.5 in hail · 13 events
- Hail in Texas, March 29, 2012$100 · 2.75 in hail · 11 events
- Flooding in Oregon, March 29 to 31, 20127 events
- High Wind in Montana, March 29 to 30, 201254 kt wind · 6 events
- Debris Flow and Flooding in Washington, March 29 to 31, 20124 events
- Hail in Iowa, March 29, 2012$5,000 · 1.75 in hail · 3 events
- Hail in Iowa, March 29, 20121 in hail · 3 events
- High Wind in Oregon, March 29 to 31, 201263 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368462, 368453, 368461, 368460, 368459, 368452, 368458, 368457, 368456, 368455, 371039, 368454.